Hail, Warren
- When
- March 21, 3:15 PM EST to 3:19 PM EST
- Where
- Warren County, 0.12 mi NW of Blackhawk
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.321, -84.072
Severe storms developed during the late afternoon hours and remained across the area through the early evening hours. The main threat from these storms was large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Severe storms developed during the late afternoon hours and remained across the area through the early evening hours. The main threat from these storms was large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 21, 12:37 PM EST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 137 PM EDT MON MAR 21 2011 .SYNOPSIS... A FRONTAL BOUNDARY WILL PUSH DOWN INTO THE REGION TODAY AND THEN REMAIN ACROSS THE AREA THROUGH MID WEEK. THIS WILL RESULT IN A THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. THE BOUNDARY WILL PUSH SOUTH OF THE AREA ON THURSDAY...USHERING IN A COOLER AIRMASS FOR THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... INCREASED PRECIPITATION CHANCES ACROSS THE CENTRAL PORTIONS OF THE FA FOR TODAY. NEGATIVE LI VALUES AND MUCAPE VALUES AROUND 1000 J/KG WILL HELP AID IN STORM DEVELOPMENT TODAY. HAVE ALREADY HAD ONE STORM WITH HALF INCH SIZE HAIL AND WOULD NOT BE SURPRISED TO SEE ADDITIONAL DEVELOPMENT LIKE THIS AND A FEW ORGANIZED STORMS NEARING OR EXCEEDING SEVERE LIMITS THIS AFTERNOON. THE MAIN CONCERN WILL BE HAIL WITH AN ISOLATED WIND THREAT AS WELL. WITH TEMPERATURES ALREADY IN THE 60S AND WELL INTO THE MID 60S ACROSS SW PORTIONS OF THE FA...WENT AHEAD AND INCREASED TEMPERATURES BY A FEW DEGREES FOR TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... THE BOUNDARY MAY SAG A LITTLE FARTHER SOUTH THIS EVENING BEFORE BEGINNING TO LIFT BACK TO THE NORTH OVERNIGHT. AS A MID LEVEL SHORT WAVE PROGRESSES EAST TOWARD THE GREAT LAKES...AN ASSOCIATED SURFACE LOW WILL PUSH EAST ALONG THE BOUNDARY TUESDAY INTO WEDNESDAY. THIS WILL ALLOW FOR THE BOUNDARY TO CONTINUE LIFT NORTH ACROSS OUR AREA. THE NORTHERN EXTENT IS SOMEWHAT IN DOUBT BUT THINK IT WILL LIFT FAR ENOUGH NORTH THAT MOST OF OUR AREA WILL BE IN THE WARM SECTOR TUESDAY/TUESDAY NIGHT AND THEN ALL OF OUR AREA BY EARLY WEDNESDAY. WITH MOST OF OUR AREA IN THE WARM SECTOR...WEAK INSTABILITIES WILL PERSIST ON INTO WEDNESDAY. HOWEVER...WITH BETTER FORCING MAINLY REMAINING ALONG AND NORTH OF THE BOUNDARY...WILL KEEP POPS PRIMARILY IN THE CHANCE CATEGORY WITH HIGHEST POPS ACROSS OUR NORTH. TEMPERATURES WILL BE HIGHLY DEPENDENT ON EXACTLY HOW FAR/FAST THE BOUNDARY MOVES NORTH. WILL LIKELY END UP WITH A PRETTY GOOD TEMPERATURE GRADIENT ACROSS OUR NORTH TUESDAY INTO TUESDAY NIGHT. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... COLDER AIR STILL PROGGED TO WORK INTO THE FA WED NGT BEHIND THE LOW. COLD AIR PUSH DOESNT LOOK QUITE AS MUCH AS YESTERDAY...BUT STILL EXPECT SOME SNOW LATE WED NIGHT INTO THU. SCT CAA SHOWERS SHOULD AFFECT THE REGION THU...WITH THE N SEEING SOME SNOW OR AT LEAST SNOW MIXING WITH RAIN. HIGH PRESSURE RIDGE BUILDS DOWN THU NGT FROM THE GREAT LAKES. THIS IS WHERE THE MODELS DIVERGE. THE 00Z ECMWF MAINTAINED A FAIRLY GOOD CONTINUITY FROM IT RUN YESTERDAY. KEEPING THE RIDGE OVER THE AREA ON FRI. IT DID BRING A WEAK AREA OF OVERRUNNING PCPN ACRS KY...BUT SHUNTED IT JUST S OF THE FA. 00Z ECMWF THEN REESTABLISHED THE RIDGE SATURDAY BEFORE DEVELOPING A SYSTEM OUT OVER THE PLAINS AND SPREADING PCPN INTO THE OH VALLEY ON SUNDAY. THE 12Z GFS MEANWHILE DROPS ENERGY OUT OF THE ROCKIES INTO THE PLAINS AND DEVELOPS A DEEP LOW FRI NGT. IN RESPONSE TO THE LOW A WRMFNT DEVELOPS OVER THE OH VLY FRI NGT AND OVERRUNNING PCPN SPREADS OVER THE FA LATE FRI NGT. THE LOW GRADUALLY WORKS E UP THE OH VALLEY PRODUCING PCPN THE ENTIRE WEEKEND. THE 12Z ECMWF HAS JUST COME IN. IT IS PRODUCING MORE PCPN FRI AND HAS IT FARTHER N...SUGGESTING SOME RAIN FRI AFTN INTO FRI NGT...BEFORE REESTABLISHING THE RIDGE BY SAT. IT NO LONGER HAS THE SYSTEM FOR SUNDAY. SO. PRETTY MUCH FOLLOWED THE 00Z ECMWF SOLUTION SINCE IS HAS THE MOST CONTINUITY WITH WHAT I SAW YESTERDAY. FOLLOWED A 00Z ECMWF/HPC BLEND ON TEMPERATURES THROUGH THE PERIOD. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... FRONTAL BOUNDARY WILL STAY IN THE VICINITY THROUGH THE TAF PERIOD. GREATEST CHANCE OF PRECIPITATION WILL BE DURING THE AFTERNOON HOURS TODAY. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THE NORTHERN TAF SITES AND THEREFORE HAVE MENTION OF VCSH AND CB. DUE TO SCATTERED HIT AND MISS NATURE OF THE STORMS DID NOT PUT TSRA IN THE TAF FORECAST AT THIS TIME. WINDS WILL CONTINUE TO GUST DURING THE AFTERNOON HOURS BEFORE SUBSIDING THIS EVENING. MODEL SOUNDINGS ARE STILL INDICATING LOW LEVEL MOISTURE LATE DURING THE OVERNIGHT HOURS AND INTO PART OF THE DAY ON TUESDAY. SINCE THIS HAS BEEN OVERDONE LATELY DECIDED DID NOT GO AS LOW AS THIS WAS SUGGESTING AND WENT MVFR FOR NOW. OUTLOOK...MVFR CEILINGS POSSIBLE ON TUESDAY. MVFR CEILINGS AND VISIBILITIES POSSIBLE WEDNESDAY INTO FRIDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM...NOVAK SHORT TERM...JGL LONG TERM...SITES AVIATION...NOVAK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 506 AM EDT MON MAR 21 2011 INZ075-080-KYZ089>100-OHZ063>065-071>074-077>082-088-220915- OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY- FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 506 AM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. A FRONTAL BOUNDARY WILL PUSH SOUTH INTO THE AREA THROUGH THIS AFTERNOON...RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY APPROACH SEVERE LIMITS LATER THIS AFTERNOON...ESPECIALLY TO THE SOUTHEAST OF INTERSTATE 71. THE PRIMARY SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE AREA THROUGH MID WEEK. A LOW PRESSURE SYSTEM MOVING EAST ALONG THE BOUNDARY WILL RESULT IN THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>062- 070-220915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-HARDIN-MERCER- AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-BUTLER- 506 AM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE AREA THROUGH MID WEEK. A LOW PRESSURE SYSTEM MOVING EAST ALONG THE BOUNDARY WILL RESULT IN THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 201 PM EDT MON MAR 21 2011 OHZ062-071-072-211830- CLINTON OH-WARREN OH-GREENE OH- 201 PM EDT MON MAR 21 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREENE...NORTHEASTERN WARREN AND NORTHWESTERN CLINTON COUNTIES THROUGH 230 PM EDT... AT 152 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW BURLINGTON...MOVING EAST AT 20 MPH. WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN WARREN...NORTHWESTERN CLINTON AND SOUTHERN GREENE COUNTIES...INCLUDING KINGMAN...OAKLAND...PAINTERSVILLE...MIDDLETON CORNER...NEW JASPER...LUMBERTON AND PORT WILLIAM. LAT...LON 3966 8373 3947 8374 3948 8407 3966 8408 AN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 342 PM EDT MON MAR 21 2011 OHZ063-070>072-080-212045- HIGHLAND OH-CLINTON OH-BUTLER OH-WARREN OH-FAYETTE OH- 342 PM EDT MON MAR 21 2011 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE...CENTRAL WARREN...EASTERN BUTLER...SOUTHERN CLINTON AND NORTHERN HIGHLAND COUNTIES THROUGH 445 PM EDT... AT 339 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MONROE... MOVING EAST AT 45 MPH. THIS STORM MAY PRODUCE ONE HALF INCH DIAMETER HAIL. IN ADDITION...A BRIEF PERIOD OF HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MASON...LEBANON... MORROW...BLANCHESTER...WILMINGTON...LYNCHBURG...NEW VIENNA... HILLSBORO...LEESBURG AND GREENFIELD. ALSO...HAGEMAN...KINGS MILLS...SOUTH LEBANON...GENNTOWN...OREGONIA... MIDDLEBORO...CLARKSVILLE AND OGDEN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3942 8337 3916 8343 3939 8446 3950 8444
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL MORROW 39.35N 84.13W
03/21/2011 E0.50 INCH WARREN OH EMERGENCY MNGR
&&
MIKEGThe Cincinnati radar (KILN), 24 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
14 hail, 2 thunderstorm wind. Local standard time, as filed.
A significant portion of a metal roof was peeled off of a residence due to damaging thunderstorm winds.
Trees were reported down due to damaging thunderstorm winds. One inch hail also occurred with this storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284051, 284040, 284055, 284042, 284052, 284043, 284041, 284053, 284058, 284045, 284054, 284049, 284046, 284050, 284047, 284057.